A recently published review discusses the methods for evaluating penicillin allergy and highlights appropriate management techniques.

Research has shown that ≥95% of the 32 million people in the United States with a documented penicillin allergy are ultimately able to tolerate this class of medications. Because the selection of antibiotics is guided by a patient’s allergy history and no further evaluation is completed to determine the allergy’s accuracy, broad-spectrum antibiotics are commonly prescribed. Unnecessarily prescribing broad-spectrum antibiotics not only increases the risk of antimicrobial resistance but also the risk of adverse effects.

In their review, the authors searched PubMed for published articles discussing penicillin allergy epidemiology, consequences, and methods for its evaluation. Their focus was on evaluation and management of drug challenge reactions.

“In addition to evaluation at the time that the patient needs the antibiotic, penicillin allergy evaluation should be initiated during routine care delivery to guide future antibiotic use and prevent the need for emergent drug testing and desensitization if a patient develops a serious illness,” the authors explained.

Related Articles

They summarize the recommended management techniques of drug challenge reactions. If a patient experiences pruritus with no rash, a scratchy throat, tongue, or palate, or describes having vague gastrointestinal symptoms, it is recommended to obtain vital signs, perform a physical exam, and increase the patient’s observation time by 30 minutes to monitor for objective signs of a reaction. If signs are present, further evaluation (described below) is recommended.

If a patient’s response to the challenge includes flushing, rash, or urticaria, vital signs should be obtained, a physical exam should be performed (assess for signs of a systemic reaction), and the patient’s symptoms should be discussed. Additionally, the patient should be treated with an antihistamine and epinephrine if diffuse urticaria is present. Again, the patient should be monitored for an additional 30 minutes to observe signs of a systemic reaction or for resolution of symptoms. The patient should be labeled as penicillin-allergic and specialty evaluation should be considered. 

Lastly, the algorithm describes a possible anaphylactic reaction if ≥2 organ systems are involved and includes symptoms that are cutaneous, respiratory, cardiovascular, and/or gastrointestinal. The study authors noted, “Hypotension alone in the setting of a known allergen exposure is also considered anaphylaxis.” Recommended actions for anaphylactic reactions include assessing breathing and circulation, obtaining the patient’s vital signs, retrieving an automated external defibrillator if available, and calling 911. Recommended interventions include intramuscular epinephrine administered every 5-15 minutes if necessary, oxygen, intravenous fluids, antihistamines, steroids, and bronchodilators. The patient should be labeled as penicillin-allergic and specialty evaluation should be considered.

“Many patients report they are allergic to penicillin, but few have clinically significant reactions,” the study authors concluded. They added, “Evaluation of penicillin allergy before deciding not to use penicillin or other β-lactam antibiotics is an important tool for antimicrobial stewardship.”

Reference

Shenoy ES, Macy E, Rowe T, Blumenthal KG. Evaluation and Management of Penicillin Allergy; A Review. Clinical JAMA Review and Education. 2019; 321(2):188-199. DOI: 10.1001/jama.2018.19283.